Alert archive / Missouri / River Flood Warnings in 2017

River Flood Warning 227, NWS Kansas City, MO

October 22, 2017Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this river flood warning at Oct 22, 2017, 1:31 PM CDT for Johnson County, Pettis County, Missouri. It took effect at Oct 22, 2017, 2:53 PM CDT. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Oct 22, 2017, 1:31 PM CDT (18:31 UTC)
In effect from
Oct 22, 2017, 2:53 PM CDT
Expired
Oct 24, 2017, 1:17 AM CDT
In force
34 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackwater River near Valley City (VLYM7). The gauge peaked at 22.93 ft at Oct 22, 2017, 6:00 PM CDT.

actionminormoderate102010/2210/2310/2410/25
Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06907700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

081 
WGUS43 KEAX 221831
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
131 PM CDT Sun Oct 22 2017



...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.
  Blackwater River near Blue Lick affecting Cooper and Saline 
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-231831-
/O.NEW.KEAX.FL.W.0227.171022T1953Z-171024T0617Z/
/VLYM7.1.ER.171022T1953Z.171023T0000Z.171023T0617Z.NO/
131 PM CDT Sun Oct 22 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Blackwater River at Valley City.
* until late Monday night.
* At  1:00 PM Sunday the stage was 21.6 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 22.8 feet by this evening. The river will fall below 
  flood stage by early Monday morning.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   21.6   Sun 01 PM   22.8 this evening
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

MOC053-195-231830-
/O.NEW.KEAX.FL.W.0228.171023T2100Z-171025T1448Z/
/BLVM7.1.ER.171023T2100Z.171024T0600Z.171024T1448Z.NO/
131 PM CDT Sun Oct 22 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Blackwater River near Blue Lick.
* from Monday afternoon to Wednesday morning.
* At 12:45 PM Sunday the stage was 12.0 feet.
* Flood stage is 24.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday afternoon and continue 
  to rise to near 25.2 feet by early Tuesday morning. The river will 
  fall below flood stage by late Tuesday morning.
* At 24.0 feet...Cropland and pastures along the river flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Blue Lick       24   12.0   Sun 01 PM   25.2 early Tuesday morning
     
&&
  
LAT...LON 3894 9342 3899 9348 3903 9297 3894 9295 3893 9323

  

$$
2 follow-up statements
723 
WGUS83 KEAX 230119
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
819 PM CDT Sun Oct 22 2017



...The Flood Warning continues for the following rivers in 
Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.

  Blackwater River near Blue Lick affecting Cooper and Saline 
  Counties.

  South Grand River at Urich affecting Bates...Cass and Henry 
  Counties.

  Big Creek at Blairstown affecting Cass...Henry and Johnson 
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC037-083-101-240119-
/O.CON.KEAX.FL.W.0225.000000T0000Z-171024T1200Z/
/BLRM7.1.ER.171022T1414Z.171022T2130Z.171023T1200Z.UU/
819 PM CDT Sun Oct 22 2017

The Flood Warning continues for
  The Big Creek at Blairstown.
* until Tuesday morning.
* At  8:00 PM Sunday the stage was 21.3 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  Monday morning.
* At 20.0 feet...The west bank of the creek begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Big Creek
  Blairstown      20   21.3   Sun 08 PM   21.0 early Monday morning
     
&&
  
LAT...LON 3873 9422 3875 9416 3857 9394 3840 9384 3840 9391

  

$$

MOC101-159-240118-
/O.EXT.KEAX.FL.W.0227.000000T0000Z-171024T0622Z/
/VLYM7.1.ER.171022T1839Z.171022T2300Z.171023T0622Z.NO/
819 PM CDT Sun Oct 22 2017

The Flood Warning continues for
  The Blackwater River at Valley City.
* until late Monday night.
* At  7:00 PM Sunday the stage was 22.9 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Monday morning.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   22.9   Sun 07 PM   22.1 early Monday morning
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

MOC053-195-240118-
/O.EXT.KEAX.FL.W.0228.171023T1410Z-171025T0900Z/
/BLVM7.1.ER.171023T1410Z.171024T0000Z.171024T0900Z.NO/
819 PM CDT Sun Oct 22 2017

The Flood Warning continues for
  The Blackwater River near Blue Lick.
* from Monday morning to late Tuesday night.
* At  7:45 PM Sunday the stage was 18.2 feet.
* Flood stage is 24.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Monday morning and 
  continue to rise to near 25.2 feet by Monday evening. The river 
  will fall below flood stage by Tuesday morning.
* At 24.0 feet...Cropland and pastures along the river flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Blue Lick       24   18.2   Sun 08 PM   25.2 Monday evening
     
&&
  
LAT...LON 3894 9342 3899 9348 3903 9297 3894 9295 3893 9323

  

$$

MOC013-037-083-240118-
/O.EXT.KEAX.FL.W.0226.000000T0000Z-171024T1230Z/
/URHM7.1.ER.171022T2117Z.171023T0600Z.171023T1230Z.UU/
819 PM CDT Sun Oct 22 2017

The Flood Warning continues for
  The South Grand River at Urich.
* until Tuesday morning.
* At  7:15 PM Sunday the stage was 24.8 feet.
* Flood stage is 24.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 25.5 feet by 
  early Monday morning. The river will fall below flood stage Monday 
  morning.
* At 24.0 feet...Flooding occurs across locations within 0.5 to 1.5 
  miles of the river. Areas affected include low lying pastures along
  with cropland and secondary roads.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

South Grand River
  Urich           24   24.8   Sun 07 PM   25.5 early Monday morning
     
&&
  
LAT...LON 3849 9426 3847 9400 3837 9380 3832 9382 3843 9425

  

$$
915 
WGUS83 KEAX 230425
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1125 PM CDT Sun Oct 22 2017



...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-230455-
/O.CAN.KEAX.FL.W.0227.000000T0000Z-171024T0622Z/
/VLYM7.1.ER.171022T1839Z.171022T2300Z.171023T0317Z.NO/
1125 PM CDT Sun Oct 22 2017

The Flood Warning is cancelled for
  The Blackwater River at Valley City.
* At 11:00 PM Sunday the stage was 21.7 feet.
* Flood stage is 22.0 feet.
* Fell below flood stage at 10:17 PM Sunday.
* Forecast...The river will continue to fall to 13.1 feet by Tuesday 
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   21.7   Sun 11 PM   20.9 early Monday morning
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Oct 22, 12:23 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 22, 12:23 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1223 PM CDT Sun Oct 22 2017

.Discussion...
Issued at 330 AM CDT SUN OCT 22 2017

Post frontal, trailing stratiform rain, with embedded, isolated
thunder continues across the region early this Sunday morning,
aided mostly by the passing of the stout mid/upper wave and a
generally weakening and eastward translating low level jet. A very
well defined back edge of the precipitation is currently rolling
across the KS/MO state line, and should be clear of the KC metro
within the next hour or two. This back edge will continue to move
east as the dry air works into the backside of the system, and
likely be clear of central Missouri shortly after sunrise. The
progression of the rain to the east has been a bit slower than
anticipated, so the longer duration of light to moderate rain has
bumped up totals into the 1.5 to 3 inch range over a large portion
of the area. There could still be some isolated streams with some
nuisance flooding as well as some roads across the area with
ponding and minor flooding.

For Sunday and the rest of the weekend, fair weather with
alternating warm and cool days as a series of surface ridges and
mid/upper troughs push through the area. A lack of moisture across
the area will likely render any passing trough relatively
ineffective with respect to precipitation production. Associated
surface ridges will push through with the passage of these mid
level troughs, bringing cool days on Tuesday, then again for the
end of the week. Monday, Wednesday, and Thursday will be on the
warmer side, with highs in the 60s to 70s, however Tuesday will be
a bit cooler with highs in the 50s, then Friday through next
weekend will be much cooler with highs in the 40s/50s. The coolest
airmass of the young cool season is likely on tap for the area by
Saturday and Sunday as a strong surface ridge of Canadian origin
will nose into the area with sub freezing or near sub freezing
temperatures. GFS is most aggressive with the cold temperatures
for Sat/Sun mornings, with progged lows in the middle 20s to lower
30s. These values are backed up by the Canadian model with a
similar output. Official forecast for Saturday morning reflects a
bit more of a moderate air mass, with lows in the lower to middle
30s. This may make a little more sense considering the lack of
snowfall north of the area, thus more of a modified air mass as it
dives southward. At any rate, it does appear that a large portion
of the area - likely areas north of I-70 - could see their first
freeze of the year. Areas south of I-70 aren't currently progged
to be much warmer than areas further north, so if the air mass
comes in more like the GFS, among other models, have it, then even
areas in and around KC and areas south could see their first
freezing temperatures of the season Saturday, then perhaps again
on Sunday morning.

There is some signal, mainly within the output of the GFS that the
mid/upper wave associated with this plunge of cold air could bring
some isolated precipitation. Right now it looks unlikely that
there will be enough moisture in the atmospheric column over NW MO
and NE Kansas to warrant much in the way of PoPs Saturday morning
when low/mid level temperatures would support any kind of snow
production. That being said, given how cold the air mass
potentially could be, and given the support for ascent in the
mid/upper levels, a snow flurry or two can't be completely ruled
out if everything comes together Saturday morning. For now the
forecast reflects a dry forecast for that time period.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1223 PM CDT SUN OCT 22 2017

VFR conditions will prevail for the next 24 hours. Northwest winds
will go a bit light and variable overnight, turning to the south
for a few hours Monday morning before a dry cold front sweep south
and brings gusty northwest winds back to the region.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Cutter
Hazardous weather outlook, Oct 22, 5:20 AM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
520 AM CDT Sun Oct 22 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
520 AM CDT Sun Oct 22 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Some areas may get the first frost and freeze of the season
 Saturday and Sunday mornings as low temperatures are expected to
 drop into the upper 20s to lower 30s.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 9:01 PM CDTAreal Flood AdvisoryEAXClay, Platte6 hr
Oct 21, 10:39 PM CDTSevere Thunderstorm WarningEAXBates, Henry51 min
Oct 22, 9:49 AM CDTRiver Flood WarningEAXBates, Cass, Henry52 hr
Oct 22, 1:31 PM CDTRiver Flood WarningEAXCooper, Saline68 hr

Nearby

River Flood Warnings in Missouri, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.